Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 33, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 22, 2022, 5:22 PM CDT for Thomas County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2022, 5:22 PM CDT (22:22 UTC)
- Expired
- Jul 22, 2022, 5:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 2.5 in
County Thomas County, KS
The radar
The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:28 PM CDT | TORNADO | 9 N Winona, KS | OFF-DUTY NWS EMPLOYEE REPORTED BRIEF LANDSPOUT NEAR LOCATION. ALSO, REPORTED 2 BRIEF AND COINCIDENT LANDSPOUTS IN THE SAME STORM 4 MINUTES PRIOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
518
WFUS53 KGLD 222222
TORGLD
KSC193-222245-
/O.NEW.KGLD.TO.W.0033.220722T2222Z-220722T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
522 PM CDT Fri Jul 22 2022
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southwestern Thomas County in northwestern Kansas...
* Until 545 PM CDT.
* At 521 PM CDT, a confirmed landspout tornado was located 11 miles
south of Levant, moving east at 10 mph.
HAZARD...Landspout tornado and tennis ball size hail.
SOURCE...Weather spotters confirmed landspout tornado.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Thomas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a landspout tornado is on the ground. TAKE COVER NOW!
Move to a basement or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3913 10118 3915 10133 3928 10134 3932 10107
3913 10106
TIME...MOT...LOC 2221Z 270DEG 7KT 3922 10125
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
MRC2 follow-up statements
892
WWUS53 KGLD 222231
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
531 PM CDT Fri Jul 22 2022
KSC193-222245-
/O.CON.KGLD.TO.W.0033.000000T0000Z-220722T2245Z/
Thomas KS-
531 PM CDT Fri Jul 22 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR
SOUTHWESTERN THOMAS COUNTY...
At 529 PM CDT, a confirmed tornado was located 10 miles north of
Winona, or 11 miles south of Levant, moving east at 10 mph.
HAZARD...Landspout tornado and quarter size hail.
SOURCE...Weather spotters confirmed landspout tornado.
IMPACT...Expect damage to mobile homes, roofs, and vehicles.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Thomas County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a landspout tornado has been spotted. TAKE COVER NOW!
Move to a basement or an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3915 10130 3928 10131 3932 10107 3913 10106
3913 10118
TIME...MOT...LOC 2229Z 270DEG 7KT 3922 10123
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
MRC697
WWUS53 KGLD 222243
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
543 PM CDT Fri Jul 22 2022
KSC193-222253-
/O.EXP.KGLD.TO.W.0033.000000T0000Z-220722T2245Z/
Thomas KS-
543 PM CDT Fri Jul 22 2022
...THE TORNADO WARNING FOR SOUTHWESTERN THOMAS COUNTY WILL EXPIRE AT
545 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
LAT...LON 3915 10130 3928 10131 3932 10107 3913 10106
3913 10118
TIME...MOT...LOC 2243Z 270DEG 7KT 3922 10120
$$
MRCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 22, 4:36 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 22, 4:36 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
336 PM MDT Fri Jul 22 2022
.SHORT TERM...(This evening through Saturday)
Issued at 234 PM MDT Fri Jul 22 2022
Latest upper air analysis shows a ridge centered over the Four
Corners Region. Several upper level short wave troughs were moving
around the ridge over the Rockies. Closer to home at the surface a
trough was evident in the surface observations from Goodland to
McCook area.
For the rest of the afternoon am expecting an upper level short wave
trough to form over the surface feature. This will help spark storm
development. Another trough may move through over the southern part
of the forecast area later in the afternoon. The focus over the
southern part will be a dry line. What could also happen is storms
form from north to south along the surface trough/dry line boundary
through the afternoon and into the evening. Deep layer shear is
sufficient for rotating updrafts. As such hail up to quarter size
will be possible with the strongest storms. Main threat will be wind
gusts of 60-70 MPH with any storms that form.
This evening the storm coverage should increase to scattered. Latest
model data is suggesting the scattered storms form a line. Storms
that form a line will be more favorable for producing the severe
wind gusts. Storm activity will either end or move out of the
forecast area by midnight. Lows will be warmer than last night due
to the ridge expanding further east of the forecast area behind the
storm activity.
Saturday will be hotter than today. The ridge will be flattened as
a short wave trough moves across the Northern Plains. As the trough
moves southeast into the Missouri River Valley it will extend
southwest to the forecast area. At the surface a pre-frontal trough
will form, extending from southwest to northeast across the forecast
area. The surface convergence along the trough should be the source
for storm development, possibly as early as mid afternoon. Storm
coverage will increase through the rest of the afternoon and into
the early evening. Wind gusts of 60-70 MPH will be the primary
threat.
Due to the even hotter temperatures a heat advisory is in effect for
the east half of the forecast area. Heat index values will range
between 105F and 110F. Wichita County could be added to the
advisory; that county is on the cusp of reaching 105, and likely
would if highs warm further than forecast.
Saturday night storm activity should spread across the southern half
of the forecast area along the southward moving pre-frontal trough.
Deep layer shear looks favorable for rotating updrafts to form.
However the narrow CAPE profile and high cloud bases may limit the
hail potential. Behind the trough cooler air should begin to move in
during the night. Lows will be a few degrees cooler for most of the
forecast area.
.LONG TERM...(Sunday through Friday)
Issued at 331 PM MDT Fri Jul 22 2022
At the beginning of the long term period, forecast guidance
continues to show a westerly flow aloft with an upper air high over
and across the southern CONUS and the base of an upper air trough
spanning across the Great Lakes region and a portion of the Northern
Plains. This pattern continues through Monday keeping the mostly
western flow aloft and into the first part of Tuesday. Models show
the northern trough base starting to move a south over the CWA with
a central Canadian low moving a little southeastward toward the U.S.
border. On Wednesday, the upper air low moves eastward north of Lake
Superior which will start turning the flow over the CWA to a
northwesterly direction when the back part of the trough moves over
it. On Thursday, the northwesterly flow aloft looks to continue as
the CWA moves between a ridge in the west and a trough in the east.
Models show the front part of the ridge being over the CWA for most
of Friday as the trough departs farther east. Another feature to
mention about the long term upper air pattern is that shortwave
disturbances appear to travel through the flow over the CWA
during the evening of each day.
At the surface, the CWA sees some good chances for precipitation
during the long term period with each seeing at least some chances.
The best chances for showers and thunderstorm look to be on Sunday
with PoPs almost reaching 70% in the west and tapering to around
50% in the east. Current QPF values continue to be under an inch
with the better amounts seen in the southwestern quadrant. The
second best day for precipitation chances looks to be on
Wednesday with PoPs between around 50-60%. Again, higher QPF
values are seen in the southwestern quadrant with portions of
Cheyenne county seeing over an inch. The remainder of the CWA sees
around a tenth to a half of an inch during the evening hours. The
remaining days see PoPs ranging from around 30-40% with lesser
expected QPF values. Models show a cold front passing through the
area on early Sunday with another on early Wednesday. Fire weather
does not look to be a concern with all the chances for
precipitation and minimum RHs staying well above criteria.
The Tri-State region expects to see daytime highs on Sunday and
Monday in the upper 80s to middle 90s followed by highs on Tuesday
in the lower to upper 90s. Wednesday and Friday's daytime highs cool
to between the lower and upper 80s and lower 90s range with Thursday
seeing coolest high temperatures in the upper 70s to middle 80s. Low
temperatures for Sunday, Monday, and Tuesday nights expect to be
between the lower and upper 60s with the remainder of the long term
period seeing overnight lows in the upper 50s to middle 60s range.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1128 AM MDT Fri Jul 22 2022
VFR conditions forecast for the TAFs. Winds will be light through
the period. Main focus will be timing of the thunderstorms for
KMCK. Should be a fairly short window before storms move south of
the site. Main threat will be wind gusts of 60-70 MPH, with a
secondary threat being hail up to 1".
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
029.
Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ001>004-
014>016-028-029.
CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.
Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Saturday for NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...076
AVIATION...JTLHazardous weather outlook, Jul 22, 11:45 AM CDT, 5 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri Jul 22 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1045 AM MDT Fri Jul 22 2022 /1145 AM CDT Fri Jul 22 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are anticipated to form around 3 PM MDT along the Highway 25 corridor. These storms will increase to scattered coverage by early evening as they slowly move east. Sudden and potentially damaging wind gusts up to 70 mph will be the primary threat. Large hail up to quarter size and lightning sparked fires are secondary threats. Storm activity will move east of the Tri-State Area by midnight. A Heat Advisory is in effect from 3pm through 8pm CDT today for counties along and east of Highway 83. If outside make sure to take frequent breaks in the shade and drink lots of water. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... A Heat Advisory is in effect for portions of the area during the afternoon and early evening hours on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JTL
In the hours before
Special weather statement, Jul 22, 4:43 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
443 PM CDT Fri Jul 22 2022
NEZ080-081-222215-
Red Willow NE-Hitchcock NE-
443 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of southwestern Red
Willow and southeastern Hitchcock Counties through 515 PM CDT...
At 442 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Herndon, or 11 miles southeast of Trenton, moving
east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Red
Willow and southeastern Hitchcock Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 10072 4000 10093 4009 10093 4010 10072
TIME...MOT...LOC 2142Z 260DEG 7KT 4003 10091
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DDTSpecial weather statement, Jul 22, 4:56 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Goodland KS 456 PM CDT Fri Jul 22 2022 KSZ014-222245- Thomas KS- 456 PM CDT Fri Jul 22 2022 ...A strong thunderstorm will impact portions of southwestern Thomas County through 545 PM CDT... At 456 PM CDT, trained weather spotters reported a strong thunderstorm producing a landspout 10 miles south of Brewster, moving east at 10 mph. HAZARD...Landspouts. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southwestern Thomas County. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3914 10136 3927 10138 3929 10121 3915 10119 TIME...MOT...LOC 2156Z 263DEG 7KT 3922 10131 LANDSPOUT...OBSERVED MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH MRC
Local storm report, Jul 22, 5:04 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TORNADO 13 SSW BIRD CITY 39.57N 101.62W
07/22/2022 SHERMAN KS NWS EMPLOYEE
LANDSPOUT SIGHTED ABOUT 10 MILES
EAST-SOUTHEAST FROM THE SHERMAN/CHEYENNE
COUNTY LINE, NORTH OF EDSON, KS. A SECOND
LANDSPOUT WAS SPOTTED A MILE NORTH OF THE
FIRST.
&&
CASpecial weather statement, Jul 22, 5:10 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Goodland KS 510 PM CDT Fri Jul 22 2022 KSZ002-003-014-015-222245- Rawlins KS-Sheridan KS-Decatur KS-Thomas KS- 510 PM CDT Fri Jul 22 2022 ...Strong thunderstorms will impact portions of central Thomas, western Sheridan, southern Rawlins and southwestern Decatur Counties through 545 PM CDT... At 509 PM CDT, trained weather spotters reported a strong thunderstorm producing a landspout 13 miles south of Atwood, moving east at 25 mph. HAZARD...Landspouts. SOURCE...Trained weather spotters. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of central Thomas, western Sheridan, southern Rawlins and southwestern Decatur Counties, including the following locations... Mingo, Halford and Seguin. This includes Interstate 70 in Kansas between mile markers 43 and 65. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3977 10058 3922 10057 3928 10127 3977 10129 TIME...MOT...LOC 2209Z 275DEG 22KT 3963 10114 LANDSPOUT...OBSERVED MAX HAIL SIZE...0.00 IN MAX WIND GUST...<30 MPH MRC
Special weather statement, Jul 22, 5:16 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
516 PM CDT Fri Jul 22 2022
NEZ081-222245-
Red Willow NE-
516 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of western Red Willow
County through 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of McCook, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McCook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4006 10061 4013 10069 4029 10056 4019 10042
TIME...MOT...LOC 2215Z 226DEG 10KT 4013 10063
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DDTLocal storm report, Jul 22, 5:19 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 2 SE GOODLAND 39.33N 101.69W
07/22/2022 SHERMAN KS NWS EMPLOYEE
LANDSPOUT REPORTED ESE OF GOODLAND, KS. NWS
EMPLOYEE WAS ON I-70 LOOKING EAST SOUTHEAST.
&&
CAThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:22 PM CDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Jul 21, 9:50 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Jul 21, 10:01 PM CDT | Special Weather Statement | GLD | Decatur, Rawlins | 44 min |
| Jul 21, 11:15 PM CDT | Special Weather Statement | GLD | Sherman | 45 min |
| Jul 21, 11:51 PM CDT | Special Weather Statement | GLD | Wallace | 39 min |
| Jul 22, 12:03 AM CDT | Special Weather Statement | GLD | Sherman | 42 min |
| Jul 22, 1:08 AM CDT | Special Weather Statement | GLD | Rawlins | 52 min |
| Jul 22, 1:22 AM CDT | Special Weather Statement | GLD | Wallace | 38 min |
| Jul 22, 2:03 AM CDT | Special Weather Statement | GLD | Wallace | 42 min |
| Jul 22, 4:56 PM CDT | Special Weather Statement | GLD | Thomas | 49 min |
| Jul 22, 5:10 PM CDT | Special Weather Statement | GLD | Thomas | 35 min |
| Jul 22, 5:34 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 41 min |
| Jul 22, 5:46 PM CDT | Special Weather Statement | GLD | Thomas | 29 min |
| Jul 22, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 45 min |
| Jul 22, 6:15 PM CDT | Special Weather Statement | GLD | Logan | 30 min |
| Jul 22, 6:25 PM CDT | Special Weather Statement | GLD | Wichita | 50 min |
| Jul 22, 6:26 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 25 min |
| Jul 22, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 43 min |
| Jul 22, 6:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 50 min |
| Jul 22, 6:46 PM CDT | Tornado Warning | GLD | Decatur, Rawlins | 32 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.